Montana, 2011

Heat in Montana, August 17, 2011

August 17, 2011 · NWS BYZ · 1 event in 1 county or zone

Big Horn County Coroner reported that a 3-year-old boy died after being left in a parked car for several hours in Hardin. The boy died during the late afternoon hours when temperatures were in the lower 90s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Big Horn County Coroner reported that a 3-year-old boy died after being left in a parked car for several hours in Hardin. The boy died during the late afternoon hours when temperatures were in the lower 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 17, 7:56 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 17, 7:56 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
856 PM MDT WED AUG 17 2011

.SHORT TERM...VALID FOR THU AND FRI...

NO UPDATES TO FORECAST WITH INVERSION SETTING UP AND WINDS
DROPPING OFF. WOULD CONSIDER DROPPING MINIMUM TEMPERATURES GIVEN
HOW DRY THE AIRMASS HAS BECOME BUT A FEW CLOUDS UPSTREAM MAY
DISRUPT STEEP DIURNAL COOLING. COLD FRONT WILL MAKE A MID
MORNING ARRIVAL TO BILLINGS AND THROUGH SOUTHEAST MONTANA AROUND
THE NOON HOUR. THIS WILL KEEP TEMPERATURES A BIT COOLER WITH
NORTHEAST WINDS HELPING KEEP HUMIDITY A BIT HIGHER. BORSUM

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE GENERAL TREND FROM THE MEDIUM RANGE MODELS REMAINS
CONSISTENT. 500MB HEIGHTS WILL GRADUALLY BUILD OVER THE ROCKIES
AND HIGH PLAINS THIS WEEKEND AND INTO NEXT WEEK. HOWEVER...THE
GFS DOES NOT SHOW QUITE AS STRONG A RIDGE AS THE ECMWF EARLY NEXT
WEEK. SINCE THE DIFFERENCES ARE SUBTLE AND PLACEMENT OF THE RIDGE
AXIS A LITTLE IN FLUX FROM MODEL RUN TO RUN...HAVE USED A BLEND
OF THE LATEST RUNS FOR THIS FORECAST. OVERALL...THIS KEEPS THE
FORECAST PRETTY DRY NEXT WEEK WITH ABOVE NORMAL TEMPS. BT

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH TONIGHT WITH NO AVIATION HAZARDS
ANTICIPATED. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 058/085 055/078 053/082 056/088 060/092 062/093 062/088
    01/U    11/B    11/U    11/U    10/U    11/U    11/U
LVM 048/084 045/082 042/082 047/087 051/091 053/089 052/087
    01/U    11/U    11/U    11/U    11/U    11/U    11/U
HDN 055/087 055/083 053/086 056/091 058/095 061/096 061/091
    01/U    11/B    22/T    11/U    10/U    11/U    11/U
MLS 058/086 055/076 054/083 058/087 059/093 063/094 063/090
    01/U    12/T    22/T    11/U    10/U    11/U    11/U
4BQ 054/089 052/077 050/083 054/088 055/093 060/094 060/090
    01/U    12/T    22/T    21/U    10/U    11/U    11/U
BHK 052/085 051/075 051/080 054/085 055/091 059/091 061/089
    01/U    12/T    22/T    21/U    10/U    11/U    11/U
SHR 051/085 051/081 049/082 052/088 055/091 058/092 056/088
    01/U    11/U    22/T    21/U    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONE 117.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 17, 2:20 AM MST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
320 AM MDT WED AUG 17 2011

MTZ028>042-056>058-063>068-WYZ098-099-180930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
320 AM MDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Northern Big Horn

When
August 17, 11:00 PM MST
Where
Northern Big Horn forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Big Horn County Coroner reported that a 3-year-old boy died after being left in a parked car for several hours in Hardin. The boy died during the late afternoon hours when temperatures were in the lower 90s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Northern Big Horn2011-08-173MaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335278.